South Dakota, 2021Hail and Damaging Wind in South Dakota, August 22, 2021
August 22, 2021 · NWS FSD · 4 events in 2 counties and zones
A narrow zone of enhanced instability developed ahead of a cold front with up to 1500-2000 J/kg MLCAPE. As a mid-level jet streak crossed the boundary in the late afternoon and evening, deep layer shear increased to around 50 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $200,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow zone of enhanced instability developed ahead of a cold front with up to 1500-2000 J/kg MLCAPE. As a mid-level jet streak crossed the boundary in the late afternoon and evening, deep layer shear increased to around 50 knots. Isolated thunderstorms developed supercell characteristics, resulting in large hail and damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 5:08 PM CST, 27 minutes earlier.
Area forecast discussion, Aug 22, 5:08 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
608 PM CDT Sun Aug 22 2021
.SHORT TERM...(This Evening through Monday)
Issued at 242 PM CDT Sun Aug 22 2021
A fair amount to talk about over the next several days with the most
immediate concern revolving around and severe chances later this
afternoon and evening.
Morning WAA driven elevated convection continues to lift off to the
north and east and has occasionally produced small hail. As of
early afternoon, a surface low is deepening across northeast ND
with an attendant cold front east of a Faith to Phillip, SD.
Subjective analysis would place a warm front between Winner and
Chamberlain, arcing northeastward from there, perhaps
transitioning to an occluded front toward ND. Visible satellite is
largely void of any established Cu field yet, although perhaps
the first signs of such a field near and south of Pierre.
As we move into the late afternoon and early evening hours, forcing
for ascent from pronounced wave noted on WV satellite over the Black
Hills should begin to increase with at least isolated to scattered
convection advertised from the various high-res CAM solutions.
Guidance suggest solar insolation will have resulted in a narrow
corridor of MLCAPE values roughly around 1000-1500 J/kg near the Hwy
14 corridor to perhaps as much as 2000 J/kg further south toward the
MO River. A 500 mb jet max overspreading the area will push deep
layer effective shear values in excess of 50 kts. Within this
broader characterized environment, perhaps a couple of smaller
differing environment will evolve.
An area north of I-90 and a few counties either side of the James
River Valley will see weaker instability however the potential for
better backed surface winds may allow for more curvature of the low
level hodograph and higher supercell potential. This area will also
reside closer to the mid-level wave gliding off to the northeast and
thus may stand a better chance at CI. While LCL heights likely sit
above the preferred values, some hint in the guidance that localized
pockets of BL moistening from morning convection may drive these
values to more favorable values. This may allow for a spatially and
temporally narrow window for a tornado or two in addition to a large
hail and damaging wind threat.
The second region south of I-90 and a few counties either side of
the James River will see better moisture return/earlier clearing and
thus higher instability but further away from the more robust upper
level forcing. Should storms develop, elongated but fairly straight
hodographs may allow for splitting supercells with large hail and
damaging wind the primary threats. Should enough of a cold pool
become established, 0-3 km shear vectors would allow for some
organization of one or more eastward propagating line of storms.
This solution is advertised in both the nested-NAM and NSSL WRF
although there is lower confidence in this solution occurring.
Any convection that does develop should fade in intensity by the
late evening hours as upper level support peels north and diurnal
heating is lost. Diminishing winds and clearing skies may allow for
fog formation into the daybreak hours Monday.
Latest guidance hangs up the west to east boundary across our
coverage area for Monday with some disagreement on how far
north/south this occurs. South of this baroclinic zone, both the
deterministic NAM and GFS try to heat temperatures toward the upper
90s to near 100 (with the NAM maintaining higher Tds as well) but
lacks much support from ensemble members other short range guidance.
With this, both are fairly aggressive with afternoon instability and
convective coverage which may be overdone given the rather subtle
forcing from the weak incoming wave. Deep layer shear also not
nearly as strong as today although still may see some values in the
30-40 kt range which is enough to introduce some severe potential
and a Marginal from SPC.
.LONG TERM...(Monday Night through Sunday)
Issued at 242 PM CDT Sun Aug 22 2021
A rather messy and uncertain forecast for the remainder of the week
as broad southwest flow aloft overspreads the Northern Plains with
several embedded shortwaves/impulses. This will leave a multitude of
convection chances in the forecast and while the populated NBM POPs
are likely not nearly temporally focused enough, uncertainty
precludes much improvement over this method at this time.
Temperatures at 850 mb push into the 90th percentile of climatology
and will set up another warm day for Tuesday, particularly south of
I-90. For midweek and beyond, there remains a large degree of
uncertainty as to boundary location and any convective debris and
thus the temperature forecast becomes much more muddled. Ensemble
means would suggest 80s should be fairly common.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 604 PM CDT Sun Aug 22 2021
Main aviation concern in the near term is ongoing convection
across central SD and exiting convection across SW MN. The former
looks to stay south of KHON but will continue to monitor for
future development. Will also need to monitor for convection to
work toward KFSD in the mid to late evening hours. Have included
VCTS mention for both of these threats.
After convection diminishes overnight, may see fog develop toward
the daybreak hours Monday morning with KHON and perhaps KFSD
standing the highest chances of vsby restrictions.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Aug 22, 2:54 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
354 PM CDT Sun Aug 22 2021
SDZ050-057>061-063>065-068-232100-
Gregory-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
354 PM CDT Sun Aug 22 2021
This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Isolated to scattered storms are expected to develop late this
afternoon, with some severe storms possible into this evening. Hail
to golf ball size and damaging winds are the primary threats, with a
low chance of a tornado.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periodic thunderstorm chances continue into the upcoming work week,
perhaps as early as Monday evening. The chance for widespread severe
weather appears low through the first half of the week but isolated
strong to severe storms may be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
SDZ038>040-052>056-232100-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
354 PM CDT Sun Aug 22 2021
This Hazardous Weather Outlook is for central South Dakota and east
central South Dakota.
.DAY ONE...This afternoon and tonight.
Isolated to scattered storms are expected to develop late this
afternoon, with some severe storms possible into this evening. Hail
to golf ball size and damaging winds are the primary threats, with a
low chance of a tornado.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periodic thunderstorm chances continue into the upcoming work week,
perhaps as early as Monday evening. The chance for widespread severe
weather appears low through the first half of the week but isolated
strong to severe storms may be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ062-066-067-069>071-232100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Yankton-Union-
354 PM CDT Sun Aug 22 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...This afternoon and tonight.
Isolated to scattered storms are possible later this evening and
early overnight. A few storms may be strong to severe, with hail to
half dollar size, and damaging wind gusts possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periodic thunderstorm chances continue into the upcoming work week,
perhaps as early as Monday evening. The chance for widespread severe
weather appears low through the first half of the week but isolated
strong to severe storms may be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 3:45 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 6 SSE LUVERNE 43.57N 96.16W
08/22/2021 E1.00 INCH ROCK MN TRAINED SPOTTER
&&
SSCHail, Aurora
- When
- August 22, 5:35 PM CST to 5:38 PM CST
- Where
- Aurora County, 7.78 mi WNW of Storla
- Measured
- 1.75 in hail
- Crop damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 43.920, -98.490
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Aurora
- When
- August 22, 5:35 PM CST to 5:37 PM CST
- Where
- Aurora County, 7.78 mi WNW of Storla
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.920, -98.490
County Emergency Manager estimated wind gusts as high as 80 to 90 mph.
Hail, Aurora
- When
- August 22, 5:39 PM CST to 5:41 PM CST
- Where
- Aurora County, 5.75 mi NW of Storla
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.930, -98.430
Hail, Sanborn
- When
- August 22, 6:48 PM CST to 6:50 PM CST
- Where
- Sanborn County, 3.24 mi SW of Letcher
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.870, -98.180
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Illinois, August 22, 20212 deaths · 2 events
- Rip Current in Wisconsin, August 22, 20211 death · 1 event
- Flash Flood and Hail in Nebraska, August 22 to 23, 2021$6.5 million · 1.75 in hail · 19 events
- Tropical Storm in Rhode Island, August 22, 2021$1.8 million · 8 events
- Tropical Storm and Flash Flooding in Connecticut, August 22, 2021$703,000 · 7 events
- Flash Flooding in Pennsylvania, August 22 to 23, 2021$161,000 · 11 events
- Tornadoes and Tropical Storm in Massachusetts, August 22 to 23, 2021$36,000 · EF0 · 14 events
- Flash Flooding in South Carolina, August 22, 2021$41,000 · 3 events
- Flash Flooding in New Jersey, August 22, 202131 events
- Tornado and Hail in South Dakota, August 22, 2021EF0 · 26 events
- Flash Flooding in New York, August 22, 2021$30,000 · 3 events
- Flash Flooding and Flood in New York, August 22 to 23, 202118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982268, 982269, 982271, 982272.